Hail, Stark
- When
- July 3, 4:05 AM MST to 4:07 AM MST
- Where
- Stark County, 0.84 mi NW of Dickinson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.890, -102.790
An isolated early morning severe thunderstorm produced one-inch diameter hail in the Dickinson area. Later in the day, a thunderstorm produced penny-size hail in Williams County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated early morning severe thunderstorm produced one-inch diameter hail in the Dickinson area. Later in the day, a thunderstorm produced penny-size hail in Williams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 3, 2:07 AM MST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 407 AM CDT Fri Jul 3 2020 .SHORT TERM...(Today and tonight) Issued at 354 AM CDT Fri Jul 3 2020 Another warm and humid day is expected today. Chances for severe thunderstorms increase late this evening from the west. Questions remain about the magnitude of severe threats (based on storm mode). In the upper levels, a persistent southwest flow pattern continues with a broad trough over British Columbia and Alberta and a ridge axis stretching from the Great Lakes through the Southern Plains. The re-development of an EML over the western Dakotas was evident on water vapor imagery this morning as warm, dry air advects in from the southwest (detected by very steep lower level lapse rates on the 00Z RIW/UNR observed soundings). Aided by the increasing MUCAPE, convection had developed in southwest North Dakota early this morning on the nose of a LLJ. This convection should diminish gradually after 12Z with the loss of the nocturnal LLJ. The challenge for the day becomes severe weather timing and threats as convection should initially be suppressed by increasing mid-level heights and the building of the EML/capping inversion. Though the RAP/HRRR wants to develop some thunderstorms across the north-central this afternoon, confidence in this is low given the height rise pattern. Likely the best chance for thunderstorms will come when orographically forced convection off the higher terrain of MT/WY will move into our west later this evening. The question then becomes storm mode with unidirectional hodographs indicating storm-splitting and likely interactions into a multi- cellular or linear mode as they arrive in western North Dakota. With MLCAPE/shear increasing to support severe weather by this evening (2000-3000 J/kg, 40+ kts of effective bulk shear) and easterly low level flow oriented into the convective motion, an organized damaging wind threat may be possible. Large hail will be likely with convection that remains more discrete, though the uncertainty in storm mode prevents further escalation in hail size messaging above golf ball size for now. Convection should move east into central/eastern North Dakota overnight, though the eastward extent of the severe threat is uncertain. .LONG TERM...(Saturday through Thursday) Issued at 354 AM CDT Fri Jul 3 2020 Almost daily/nightly chances for thunderstorms highlight the long term forecast period as the active pattern continues. The active convective pattern continues Saturday and Sunday with strong southwest flow aloft and persistent southerly low level moisture advection. Details/timing quickly becomes unclear going into this weekend with the nightly MCS potential and associated convective overturning. Given the persistent increased mid-level flow and mid-level lapse rate advection, daily/nightly chances for severe weather should be expected. Additionally, hot and humid conditions continue as well with heat indices in the 80s to low 90s across the south Sat/Sun. The persistent moisture laden air mass (as depicted by the NAEFS 90-97th climatological precipitable water percentiles) will produce a heavy rain threat with any thunderstorm this weekend, though the potential for training storms and possible flash flooding will arise via shorter term mesoscale details. Daily chances for showers/thunderstorms continue through the rest of the forecast period with the persistence of the active upper level flow pattern. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1246 AM CDT Fri Jul 3 2020 VFR conditions expected across the TAF period, though there may be scattered showers/thunderstorms early this morning (06Z-12Z) in the KDIK- KBIS area. Showers and thunderstorms are again possible later Friday, though timing is highly uncertain with recent data showing thunderstorms may not form until closer to 06Z Friday evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AE LONG TERM...AE AVIATION...AE
Hazardous Weather Outlook National Weather Service Bismarck ND 416 AM CDT Fri Jul 3 2020 NDZ018>020-031>035-040>046-040930- Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Burleigh- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 416 AM CDT Fri Jul 3 2020 /316 AM MDT Fri Jul 3 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this morning. A few thunderstorms may produce hail to the size of quarters. Severe thunderstorms are possible this evening through the overnight hours. The main threats will be golf ball size hail and 70 mph wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous thunderstorms are forecast across western and central North Dakota Saturday and Sunday. Heavy rain is possible with any storm, especially across central parts of the state. Severe weather is also possible. Daily chances for thunderstorms continue Monday through Wednesday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. NDZ001>005-009>013-017-021-022-040930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-McLean-Sheridan- 416 AM CDT Fri Jul 3 2020 /316 AM MDT Fri Jul 3 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible this evening through the overnight hours. The main threats will be golf ball size hail and 70 mph wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous thunderstorms are forecast across western and central North Dakota Saturday and Sunday. Heavy rain is possible with any storm, especially across central parts of the state. Severe weather is also possible. Daily chances for thunderstorms continue Monday through Wednesday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. NDZ023-025-036-037-047-048-050-051-040930- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 416 AM CDT Fri Jul 3 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible late tonight into early Saturday morning. Severe weather is not likely. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous thunderstorms are forecast across western and central North Dakota Saturday and Sunday. Heavy rain is possible with any storm, especially across central parts of the state. Severe weather is also possible. Daily chances for thunderstorms continue Monday through Wednesday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. EDWARDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
117 AM CDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM NON-TSTM WND GST 3 E MOFFIT 46.68N 100.24W
07/02/2020 M60 MPH BURLEIGH ND MESONET
MESONET STATION TS633 LONG LAKE NWR TIME
ESTIMATED FROM RADAR.
&&Special Weather Statement National Weather Service Bismarck ND 142 AM CDT Fri Jul 3 2020 NDZ048-051-030800- La Moure-Dickey- Including the cities of Lamoure, Edgeley, Kulm, Oakes, and Ellendale 142 AM CDT Fri Jul 3 2020 ...STRONG EAST WINDS OCCURRING IN SOUTHEAST NORTH DAKOTA... East winds gusting from 40 to 50 mph are occurring in parts of southeast North Dakota, in Dickey and Lamoure counties. At 135 am CDT the strongest winds were moving east through western Dickey and southwest Lamoure county. By 3 am the winds should move east of the counties and diminish. These winds are not associated with thunderstorms, but will produce an hour or so of strong gusts. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. waa
Special Weather Statement National Weather Service Bismarck ND 418 AM CDT Fri Jul 3 2020 NDZ042-045-031000- Grant ND-Sioux ND- 418 AM CDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIOUX AND SOUTH CENTRAL GRANT COUNTIES UNTIL 500 AM CDT/400 AM MDT/... At 417 AM CDT/317 AM MDT/, a strong thunderstorm was located 6 miles northwest of Watauga, or 26 miles east of Lemmon, moving northeast at 20 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Sioux and south central Grant Counties. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4595 10178 4623 10156 4609 10112 4594 10131 TIME...MOT...LOC 0917Z 223DEG 17KT 4600 10161 ABELING
Special Weather Statement
National Weather Service Bismarck ND
527 AM CDT Fri Jul 3 2020
NDZ034-041-042-031100-
Grant ND-Hettinger ND-Morton ND-
527 AM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN
HETTINGER...SOUTHWEST MORTON AND NORTHERN GRANT COUNTIES UNTIL 600
AM CDT/500 AM MDT/...
At 526 AM CDT/426 AM MDT/, strong thunderstorms were located along a
line extending from 15 miles west of Heart Butte Dam to Carson.
Movement was northeast at 25 mph.
Nickel size hail and wind gusts to 50 mph will be possible with these
storms.
Strong thunderstorms will be near...
Glen Ullin and Almont around 600 AM CDT.
Other locations impacted by these storms include Leith and Heil.
LAT...LON 4653 10220 4663 10214 4663 10210 4669 10210
4689 10197 4666 10114 4632 10159
TIME...MOT...LOC 1026Z 226DEG 21KT 4660 10213 4642 10160
EDWARDSThe Bismarck radar (KBIS), 155 km away, was scanning. The volume nearest the first event began at 11:06 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903425, 903426, 909961.